Hail, Boulder
- When
- August 16, 1:50 PM MST
- Where
- Boulder County, Meeker Park
- Measured
- 1.5 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 40.230, -105.530
Severe thunderstorms produced large hail, up to half dollar size. One weak tornado touched down briefly.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, up to half dollar size. One weak tornado touched down briefly.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 16, 10:06 AM MST, 3 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1106 AM MDT SUN AUG 16 2015 .UPDATE... ISSUED AT 1100 AM MDT SUN AUG 16 2015 COLD FRONT HAS ARRIVED IN THE DENVER AREA AS INDICATED BY THE GUSTY NELY WINDS AND UPTICK IN SFC PRES. MEANWHILE LATEST MODEL GUIDANCE IS STILL INDICATING A FLASH FLOOD RISK FOR ERN PORTIONS OF THE FCST AREA BEGINNING LATE THIS AFTERNOON. MAIN THREAT PERIOD APPEARS TO BE THIS EVENING WITH ENHANCED EASTERLY SFC-700MB FLOW ADVECTING IN HIGHER THETA-E/DEWPT AIR AND ABOUT THE TIME THE NOSE OF 90-100KT JET PASSES OVER THE AREA. IT WOULD NOT TAKE MUCH RAINFALL TO CAUSE FLASH FLOODING ESPLY ACRS ERN ELBERT/LINCOLN/SRN WASHINGTON COUNTIES BASED ON LATEST FLASH FLOOD GUIDANCE. FOR THAT REASON...THE FLASH FLOOD WATCH HAS BEEN EXPANDED TO INCLUDE ZONES 46/47 (ERN ELBERT/LINCOLN COUNTIES) AND THE WATCH HAS BEEN EXTENDED UNTIL 3 AM MDT TONIGHT. QPF PROGS AND WPC QPF GUIDANCE ARE INDICATING 1.5-3 INCH RAIN TOTALS IN THE AREA COVERED BY THE WATCH. ELSEWHERE...COULD SEE SLOW MOVING STORMS PRODUCING 0.50-1.5 INCH PER HR RAINFALL RATES OVER THE FRONT RANGE MTNS/FTHLS LATE THIS AFTERNOON BEFORE THIS LINE OF STORMS MOVES EAST ONTO THE PLAINS. AT THIS TIME THE RISK OF SEVERE WX...I.E. LARGE HAIL/DAMAGING WINDS...APPEARS LOW WITHIN THE I-25 URBAN CORRIDOR. SPC HAS SHIFTED THEIR SLIGHT RISK OF SEVERE AREA A BIT FARTHER EAST-NORTHEAST...BUT IT STILL CLIPS THE NORTHEAST CORNER OF THE DENVER METRO AREA. THE DENVER AREA MAY NOT SEE ANY SIGNIFICANT PCPN UNTIL STORMS MOVE OFF THE FOOTHILLS...SAY AFTER 4 PM TODAY. OVERNIGHT...SHOULD SEE A RAPID WEST-TO-EAST SHUT DOWN IN PRECIP WITH SUBSIDENCE INCREASING AS THE JET PASSES OVERHEAD. HOWEVER EAST OF A LINE EXTENDING ROUGHLY FROM WRN LOGAN COUNTY TO ERN ELBERT COUNTY...COULD SEE SLOW MOVING OR EVEN STATIONARY STORMS LINGERING THRU MIDNIGHT...HENCE THE NEED FOR THE FLASH FLOOD WATCH. THEN LATE TONIGHT MOISTURE FROM THESE STORMS IS EXPECTED TO SPREAD WEST UP AGAINST THE FRONT RANGE FTHLS BY DAWN PRODUCING WIDESPREAD STRATUS AND AREAS OF FOG. COULD SEE VSBYS IN SOME AREAS FALLING BELOW A MILE BY 12Z. && .SHORT TERM...(TODAY THROUGH TONIGHT ) ISSUED AT 436 AM MDT SUN AUG 16 2015 BANDS OF SHOWERS IN RIBBON OF LIFT ON THE EDGE OF THE WESTERLY FLOW ALOFT TO OUR NORTH...THOUGH INTENSITY IS DOWN WE WILL NEED SOME LOW POPS THIS MORNING...TRIED TO TIME THE NEXT BAND INTO DENVER BETWEEN 6 AND 9 AM. LOW LEVEL FLOW HAS GONE WESTERLY WHICH COULD HELP THE SHOWERS TO DIE COMING OVER THE FRONT RANGE. COLD FRONT THROUGH CASPER AND INTO NW NEBRASKA...SHOULD MOVE INTO NORTHEAST COLORADO IN THE LATE MORNING HOURS. COULD PRODUCE SOME SHOWERS IN THE BETTER MOISTURE NEAR THE NORTHEAST CORNER...BUT THEN WILL CAUSE SOME STABILIZATION INITIALLY WITH SLIGHTLY COOLER AND DRIER AIR. HOWEVER...MOISTURE WILL THEN START TO RETURN IN THE LATE AFTERNOON AND EVENING AS THE LOW LEVEL FLOW GOES EASTERLY. MADE SOME TIMING ADJUSTMENTS AS MUCH OF THE PLAINS MAY BE FAIRLY STABLE THROUGH MID AFTERNOON...WITH MAIN ACTIVITY EXPECTED TO BE WHERE THE UPSLOPE WINDS RUN INTO THE MOUNTAINS AND POSSIBLY IN THE HIGHER MOISTURE NEAR THE EASTERN BORDER. BY EVENING THOUGH THERE WILL BE BETTER INSTABILITY AND CONVERGENCE ALONG OUTFLOWS FROM THE EARLIER CONVECTION...AND EXPECT A FAIRLY ACTIVE EVENING OVER THE PLAINS. MODELS SEEM TO BE OVERDOING THE LOW LEVEL MOISTURE FOR THE AFTERNOON...BRINGING DEW POINTS QUICKLY BACK INTO THE LOWER 60S. PREFER A SLIGHTLY DRIER SOLUTION WITH CAPES OF 500-1000 J/KG NEAR THE MOUNTAINS AND 1000-1500 J/KG NEAR THE EASTERN BORDER THIS AFTERNOON. THERE WILL BE INCREASING SHEAR OVER SOUTHERN WYOMING...BUT IT APPEARS THIS WILL BE LESS OVER COLORADO IN THE AFTERNOON...MAYBE SOME INCREASE IN THE NORTH THIS EVENING. ALSO SHEAR IS PRETTY LINEAR WHICH WOULD FAVOR SPLITTING CELLS WITH INFLOW ON THE NORTH SIDE. THIS ALL SEEMS TO FAVOR WYOMING INITIALLY WITH CONDITIONS IMPROVING INTO COLORADO FROM THE NORTH IN THE LATE AFTERNOON AND EARLY EVENING. WENT AHEAD AND MENTIONED SEVERE STORMS...THOUGH THE COVERAGE AND TIMING OF THIS MAY BE OVERDONE. BIGGER THREAT MAY BE HEAVY RAIN AS THE OPPOSING LIGHT LOW/MID LEVEL FLOW LOOKS LIKE IT WILL LEAD TO STORM MOTIONS UNDER 10 KNOTS. EXPECT THAT CONVECTION WILL WIND UP ORGANIZING AND MOVING ON OUTFLOW BOUNDARIES...BUT THE FIRST COUPLE OF HOURS IN AN AREA COULD SEE ERRATIC MOTION SO THAT IS THE MAIN THREAT. WITH PRECIPITABLE WATER RANGING FROM 1-1.25 INCHES...SOME CAPE...AND SOME WARM RAIN PROCESSES...COULD SEE 2-3 INCHES IN 1-2 HOURS FROM THE SLOWER MOVING STORMS. WE WILL HAVE A FLASH FLOOD WATCH FOR THE AREA WHERE THESE CONDITIONS LOOK MOST LIKELY TO COME TOGETHER...EAST OF FORT MORGAN IN THE LATE AFTERNOON AND EVENING. THIS MAY NEED TO BE EXPANDED DEPENDING ON HOW THE CONVECTION AND MOISTURE RETURN EVOLVE THIS AFTERNOON...BUT FOR NOW THINK FRONT RANGE AFTERNOON CONVECTION WILL BE MOVING A LITTLE MORE AND WILL HAVE LESS MOISTURE TO WORK WITH. THERE COULD BE A GREATER RISK ALONG THE FRONT RANGE IN THE EVENING IF THERE GETS TO BE A SUBSTANTIAL WARM MOIST OUTFLOW FROM PLAINS CONVECTION...BUT THAT IS SPECULATIVE AND SEEMS A FAIRLY LOW THREAT AT THIS TIME. TEMPERATURES MAY BE A LITTLE WARM TODAY IF WE DO NOT GET THE CLEARING WE EXPECT IN THE MORNING...AND THAT COULD ALSO SERVE TO DELAY THE AFTERNOON CONVECTION ESPECIALLY ON THE PLAINS. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 436 AM MDT SUN AUG 16 2015 THE UPPER LEVEL RIDGE HAS TRANSITIONED SW OVER SOUTHERN CA WITH ZONAL FLOW TURNING MORE NW OVER CO WITH THE APPROACH OF A TROF FROM THE NW. MONDAY MORNING WILL START WITH SOME INCREASED LOW LEVEL MOISTURE FROM A PREVIOUS DISTURBANCE AND AN INCREASING STABLE ATMOSPHERE BEHIND IT. THIS WILL HELP TO BRING SOME LOW STRATUS AND FOG TO THE PLAINS DURING THE EARLY MORNING HOURS. AS THE DAY PROGRESSES THE INFLUENCE OF INCREASED MOISTURE...WHERE PW VALUES WILL BE OVER AN INCH AND DEWPOINTS IN THE LOWER 60S WITH HEATING CONVECTION CHANCES WILL INCREASE. CURRENT MODEL SOUNDINGS ARE SHOWING CAPE VALUES AROUND 2000 J/KG WITH BRN SHEAR VALUES AROUND 50-55 KTS. THIS INDICATES POSSIBLE STRONG TO SEVERE STORMS FOR THE PLAINS BY MONDAY AFTERNOON AND EVENING. EXACT TIMING WILL FLUCTUATE DUE TO A MODERATE STABLE LAYER AT 750 MB. INCREASING QG ASCENT ALONG WITH AN UPPER LEVEL JET THAT IS PROGGED TO MOVE OVER NE CO BY MONDAY AFTERNOON WILL HELP TO FIRE OFF STORMS OVER THE HIGHER ELEVATIONS. THIS IN TURN COULD PUSH OUT ENOUGH OUTFLOW BOUNDARIES TO GET ADDITIONAL CONVECTION STARTED IN A PRIME ENVIRONMENT. THREATS COULD INCLUDE LARGE HAIL...DAMAGING WINDS AND BRIEF HEAVY RAIN. TORNADO THREAT IS LOWER BUT CANNOT RULE OUT AS LOW LEVEL SHEAR PROFILE IS STILL IN THE 30S FOR SFC TO 3 KM. WILL BEAR WATCHING AS THE DAY UNFOLDS. ON TUESDAY AN ELONGATED UPPER LEVEL TROF WILL PUSH THROUGH THE STATE EARLY TUESDAY WITH INCREASING SUBSIDENCE BEHIND IT. TEMPERATURES WILL CONTINUE TO DROP BEHIND THE TROF WITH MONDAYS HIGHS IN THE LOWER 80S AND TUESDAY DROPPING INTO THE LOWER 70S. WIND WILL PICK UP BEHIND THE TROF WITH CONTINUED GUSTING THROUGH THE DAY. WILL KEEP A SLIGHT CHANCE OF CONVECTION INTO THE EVENING HOURS ON TUESDAY AS THE TROF DROPS SOUTH KEEPING NE CO UNDER FAVORABLE CONDITIONS FOR SOME DEVELOPMENT. WEDNESDAY AND THURSDAY WILL SEE INCREASED DRYING AS SUBSIDENCE MOVES IN BEHIND THE EXITING TROF AND NW FLOW PREVAILS. THURSDAY COULD SEE A SLIGHT CHANCE OF CONVECTION IN THE HIGHER ELEVATIONS WITH SOME LINGERING MOISTURE SO WILL MAINTAIN A SLIGHT CHANCE. TEMPERATURES WILL SLOWLY REBOUND BACK INTO THE MID 80S BY THURSDAY. FOR FRIDAY AND SATURDAY FLOW ALOFT SLOWLY SHIFTS BACK WSW WHICH WILL SLOWLY INCREASE MOISTURE OVER COLORADO. THIS WILL INCREASE PRECIPITATION CHANCES OVER THE HIGHER TERRAIN FOR SATURDAY BUT SHOULD REMAIN DRY OVER THE PLAINS. TEMPERATURES WILL BE BACK TO SEASONAL NORMALS WITH HIGHS IN THE MID TO UPPER 80S FOR THE START OF THE WEEKEND. && .AVIATION...(FOR THE TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 1100 AM MDT SUN AUG 16 2015 VFR CONDITIONS EXPECTED TODAY ALTHOUGH SCATTERED THUNDERSTORMS FROM 20Z-04Z COULD PRODUCE LOCALIZED IFR IN HEAVY RAIN AND GUSTY WINDS TO 40 KNOTS. LOW CLOUDS AND AREAS OF FOG STILL EXPECTED TO FORM IN THE DENVER AREA SOMETIME AFTER 3 AM MDT TONIGHT...RESULTING IN ILS/MVFR CONDITIONS THRU MID-MORNING MONDAY. && .HYDROLOGY... ISSUED AT 1100 AM MDT SUN AUG 16 2015 SLOW MOVING THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING IN THE FRONT RANGE MTNS THIS AFTERNOON AND PORTIONS OF THE NORTHEAST PLAINS TONIGHT. THE FLOODING THREAT WILL BE GREATEST ROUGHLY EAST OF A LINE FROM WESTERN LOGAN COUNTY TO EASTERN ELBERT COUNTY WHERE THE HUMIDITIES WILL BE GREATEST DUE TO A MOIST EASTERLY WIND. IN THESE AREAS SCATTERED THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED TO DEVELOP GENERALLY AFTER 5 PM MDT AND LINGER THROUGH MIDNIGHT... WITH 1.5 TO 3 INCH RAIN AMOUNTS IN 1 TO 2 HOURS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AREA...WHICH NOW INCLUDES EASTERN ELBERT AND LINCOLN COUNTIES. FOR THE FRONT RANGE THE THREAT IS LOWER...BUT STRONG SLOW MOVING STORMS COULD PRODUCE 1 TO 1.5 INCHES OF RAIN IN AN HOUR LATE THIS AFTERNOON. TRAINING OF MULTIPLE STORMS OR INTERACTIONS BETWEEN OUTFLOW BOUNDARIES OR STRONG OUTFLOW WINDS INTO THE FOOTHILLS WOULD BE NEEDED FOR THIS HEAVY OF RAINFALL. THERE IS A SMALL CHANCE THESE CONDITIONS COULD LINGERING IN THE EVENING. WILL KEEP A CLOSE EYE ON STORM DEVELOPMENT OVER THE NEXT SEVERAL HOURS. && .BOU WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 3 PM MDT THIS AFTERNOON THROUGH 3 AM MDT TONIGHT FOR COZ044-046>051. && UPDATE...BAKER SHORT TERM...GIMMESTAD LONG TERM...BOWEN AVIATION...BAKER HYDROLOGY...BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1228 PM MDT SUN AUG 16 2015 COZ030>051-171830- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1228 PM MDT SUN AUG 16 2015 ...FLASH FLOOD WATCH LATE THIS AFTERNOON UNTIL LATE TONIGHT FOR PORTIONS OF NORTHEAST AND EAST CENTRAL COLORADO... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT LOW-LEVEL MOISTURE IS EXPECTED TO INCREASE ACROSS NORTHEAST COLORADO THIS AFTERNOON AS UPSLOPE FLOW BECOMES BETTER ESTABLISHED IN THE WAKE OF A COLD FRONT SLOWLY MOVING SOUTH THROUGH EASTERN COLORADO. WITH THE ATMOSPHERE BECOMING MORE UNSTABLE LOOK FOR THUNDERSTORMS TO FORM FIRST IN THE MOUNTAINS...AND THEN SPREAD EAST ONTO THE HIGH PLAINS BY MID TO LATE AFTERNOON. STORMS MOVING OFF THE FOOTHILLS MAY FORM INTO A LINE AS THEY TRACK EAST INTO A MORE MOIST AND UNSTABLE ATMOSPHERE. THE MAIN THREAT FROM THESE STORMS...PARTICULARLY THOSE ON THE PLAINS...WILL BE VERY HEAVY RAINFALL POTENTIALLY LEADING TO FLASH FLOODING. A FEW OF THESE THUNDERSTORMS MAY ALSO PRODUCE HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 60 MPH. IN THE VICINITY OF THE COLD FRONT LYING ACROSS SOUTHEAST SECTIONS OF THE OUTLOOK AREA...BETTER SHEAR COULD ALSO PRODUCE A TORNADO OR TWO. THE GREATEST THREAT FOR FLASH FLOODING WILL BE THE AREA ROUGHLY EAST OF A LINE FROM WESTERN LOGAN COUNTY TO EASTERN ELBERT COUNTY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AREA AND WILL GO INTO EFFECT AT 3 PM MDT TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY WILL SEE A MIXTURE OF WEATHER WITH SOME LOW LEVEL CLOUDS AND FOG OVER THE PLAINS DURING THE EARLY MORNING HOURS TRANSITIONING TO SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS OVER THE MOUNTAINS AND NORTHEAST PLAINS. SOME STORMS WILL BE STRONG TO SEVERE...ESPECIALLY OVER THE NORTHEAST PLAINS AND PALMER DIVIDE WITH LARGE HAIL...DAMAGING WINDS..HEAVY RAIN AND EVEN A TORNADO POSSIBLE. TEMPERATURES WILL COOL MONDAY WITH HIGHS IN THE UPPER 70S TO AROUND 80 ON THE PLAINS. THESE COOLER TEMPERATURES WILL CONTINUE WITH ANOTHER FRONT ON TUESDAY BRINGING ADDITIONAL PRECIPITATION TO THE REGION AND TEMPERATURES DROPPING INTO THE LOWER 70S. WEDNESDAY AND THURSDAY WILL BE DRY WITH TEMPERATURES RISING BACK TO SEASONAL NORMALS WITH A SLIGHT CHANCE OF MOUNTAIN STORMS RETURNING BY FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY...MAINLY FOR SPOTTERS EAST AND SOUTHEAST OF THE DENVER METRO AREA AFTER 3 PM TODAY. BAKER
The Denver radar (KFTG), 97 km away, was scanning. The volume nearest the first event began at 20:51 UTC.
4 hail, 1 tornado. Local standard time, as filed.
A tornado touched down but no damage was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2015Every state in 2015This day in weather historyThe tornado archive for Colorado, 2015Warnings in Colorado, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593112, 593113, 593114, 593117, 593116.